I did not have to undergo radiation, but I found the side effects of chemo sometimes extremely painful. Thus, I am really, really sorry to hear about your Mum's side effects. When I was undergoing treatment my bowels were ravaged: constipation and ongoing diarrhea (sometimes as many as twenty - thirty trips to the bathroom), which resulted in some brutal fissures. I think that my bowel issues were the worst side effect of my treatment (and not to scare others, because certainly not everyone suffers from these things).
Frankly, the only thing that seemed to take the edge off the pain was long, epson salt baths and, after a few chemotherapy treatments, knowing what to expect and preparing myself for the side effects. For instance, while experiencing constipation, I would eat prunes or drink prune juice (however, another poster remarked that prunes gave him the trots, so if your Mum is trying them out, I suggest that she only do so in moderation). When I was experiencing relentless diarrhea, I would take Imodium in the morning to nip things in the bud. I also ate a very bland diet (Google "BRAT"). This seemed to help somewhat. Although these things didn't cure the symptoms, they did seem to help a fair bit.
I don't know if this will make your Mum feel any better, but I did not, and could not, continue with my hobbies, never mind my job or school. No way. By the way, I have a nurse friend who insists that no one's pain be more than a four out of ten. So, if your Mum is suffering more than a four out of ten, I would suggest you immediately speak to a doctor regarding pain management (as well as a nurse, as they are often even more helpful than the doctors and, in my experience, fantastic advocates). Also, my learned nurse friend said that the best way to treat pain is to treat it early, before it reaches a 4/10, otherwise it can be difficult subdue.
Last edited by Monique
on Wed Jun 18, 2008 2:51 am, edited 4 times in total.